Case study of superior vena cava syndrome in an oncology patient

0

“A 63-year-old Caucasian man with renal amyloidosis undergoing peripheral blood stem cell collection for an autologous stem cell transplant developed extensive bilateral upper-extremity deep venous thrombosis (DVT) and pulmonary embolism secondary to heparin-induced thrombocytopenia. A continuous i.v. infusion of argatroban was initiated, and the patient was managed on the general medical floor. After one week of therapy, he was transferred to the intensive care unit with cardiopulmonary compromise related to superior vena cava (SVC) syndrome.” Dee et al (2014).

Reference:

Dee, B., Thomas, L.L. and Gulbis, A. (2014) Use of argatroban and catheter-directed thrombolysis with alteplase in an oncology patient with heparin-induced thrombocytopenia with thrombosis. American Journal of Health-System Pharmacy. 71(9), p.711-716.

Abstract:

Purpose: The case of an oncology patient who developed heparin-induced thrombocytopenia with thrombosis (HITT) and was treated with argatroban plus catheter-directed thrombolysis (CDT) with alteplase is presented.

Summary: A 63-year-old Caucasian man with renal amyloidosis undergoing peripheral blood stem cell collection for an autologous stem cell transplant developed extensive bilateral upper-extremity deep venous thrombosis (DVT) and pulmonary embolism secondary to heparin-induced thrombocytopenia. A continuous i.v. infusion of argatroban was initiated, and the patient was managed on the general medical floor. After one week of therapy, he was transferred to the intensive care unit with cardiopulmonary compromise related to superior vena cava (SVC) syndrome. A percutaneous mechanical thrombectomy and CDT with alteplase were attempted, but the procedure was aborted due to epistaxis. The epistaxis resolved the next day, and the patient was restarted on argatroban. A second percutaneous mechanical thrombectomy was performed six days later and resulted in partial revascularization of the SVC and central veins. Postthrombectomy continuous CDT with alteplase was commenced while argatroban was withheld, and complete patency of the SVC and central veins was achieved after three days of therapy. Alteplase was discontinued, and the patient was reinitiated on argatroban; ultimately, he was transitioned to warfarin for long-term anticoagulation. Although the patient recovered, he experienced permanent vision and hearing loss, as well as end-stage renal disease.

Conclusion: A 63-year-old man with renal amyloidosis and SVC syndrome secondary to HITT was successfully treated with argatroban and CDT with alteplase.

Other intravenous and vascular access resources that may be of interest (External links – IVTEAM has no responsibility for content).

Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.